Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Grand Junction, CO

August 10, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 10, 2018, 4:23 PM MDT for La Plata County, Colorado. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2018, 4:23 PM MDT (22:23 UTC)
Expired
Aug 10, 2018, 6:02 PM MDT
In force
99 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 422 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:29 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 10, 3:29 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
329 PM MDT Fri Aug 10 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 254 PM MDT Fri Aug 10 2018

High pressure remains firmly entrenched over the Intermountain
West though an approaching trough still off the Pacific Coast will
cause the ridge to start tilting to the east. Until that occurs,
a weak jet streak has rounded the ridge and is moving from
northeast to southwest this afternoon and will move over the
Divide and San Juans. Divergence aloft is responding to this jet
streak and will allow the storms that have already fired to
continue through this afternoon. Again, favored locales include
the San Juans, central mountains and possibly the Grand Mesa.
Lower levels of the atmosphere remain very dry with humidities
reading in the single digits to low teens so expect weaker cells
to remain fairly dry. Stronger cells will produce some brief,
heavy rain. Some gusty outflow winds of 30 to 40 mph are also
possible under the stronger showers and cells. Convection will die
down near sunset leading to another warm night with mostly clear
skies.

For Saturday, more of the same though said trough above will have
come ashore and will skirt the Canadian/U.S. border causing the
high to become elongated from southwest to northeast. What does
this mean for us? Not much really, convection remains favored
south of I-70 especially along the high terrain as it has been
over the last few days. Temperatures remain hot with the biggest
concern, again, being gusty outflow winds. Smoke will remain
across the area though less up north and more down south thanks to
the windflow.

.LONG TERM...(Sunday through Friday)
Issued at 254 PM MDT Fri Aug 10 2018

A tale of two models written by the GFS and EC is what the long
term period is all about. The GFS has stuck to its guns for the
last several days bringing in moisture starting as early as Sunday
and persisting through Thursday. The EC...is 'evolving' so to
speak. First, the long term period is a mish mash of small areas
of low pressure. One low is off the west coast while another will
form over Texas tomorrow afternoon and slowly drift northward.
Between these lows, induced, weak high pressure will form while a plume
of moisture streams up from the south. Forecast PWATs are not
excessive at this time, approximately .75 inches, but that's still
enough to get some good showers and storms going each afternoon
and evening. Storm flow looks relatively light but still expect
some convection to drift into adjacent valleys through the period.
Of note, the GFS does tend to overdo convective coverage somewhat
so coverage will likely be a bit less than shown.

Now on to the EC. The EC for the last several days kept us mostly
dry for next week. It wanted to keep the best coverage over
Arizona and Mexico. This afternoon's run does show a bit more
precip for our area and while not as bullish as the GFS, the fact
there's any increase at all shows that the EC may be coming
towards the GFS's solution. Fingers crossed this is the case as
we've been waiting and waiting for precipitation across our area.
As always, this far out, the forecast will change with regards to
coverage, timing and intensity so please bear with us as we get
closer to next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM MDT Fri Aug 10 2018

VFR conditions are expected through the TAF period. Weak to
moderate showers or storms are possible across the central and
southern mountains and downwind valleys this afternoon and early
evening. Gusty outflow winds to 40 mph the main concern, but did
not highlight for TAF sites due to uncertainty of timing and
location. Guidance supports breezy southeast winds at KMTJ and
KGJT this evening which is typical with outflow generated from
upvalley regions in the late afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...BM
Hazardous weather outlook, Aug 10, 5:43 AM MDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
543 AM MDT Fri Aug 10 2018

COZ006>012-014-017>023-UTZ022-027>029-111145-
Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
543 AM MDT Fri Aug 10 2018

This hazardous weather outlook is for portions of southwest
Colorado...west central Colorado...east central Utah and
southeast Utah.

.DAY ONE...Today and Tonight

Showers and thunderstorms this afternoon and evening will bring a
chance for wind gusts to 40 mph across southwestern Colorado.
Storms will develop over the higher terrain and produce outflow
winds which may reach nearby valleys. Hot and dry conditions with
areas of smoke will continue across much of northwest Colorado
and eastern Utah today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of afternoon and evening showers and thunderstorms
will gradually increase late this weekend and into early next
week. Lightning, gusty winds, and small hail will be the main
threat with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 10, 3:55 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MESA VERDE NAT'L PARK   37.20N 108.49W
08/10/2018  U0.25 INCH       MONTEZUMA          CO   CO-OP OBSERVER

            5 TO 7 MINUTES OF HEAVY RAIN AND HAIL OF
            UNKNOWN SIZE. NO REPORTS OF PROBLEMS FROM
            HAIL OR RUNOFF.

&&
Local storm report, Aug 10, 4:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     MONTROSE RGNL AIRPORT   38.51N 107.89W
08/10/2018  M62 MPH          MONTROSE           CO   ASOS

            ASOS STATION MTJ, MONTROSE RGNL AIRPORT.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:44 PM MDTSpecial Weather StatementGJTMontezuma46 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.